South Dakota, 2007Flooding in South Dakota, March 11 to 26, 2007
March 11 to 26, 2007 · NWS FSD · 14 events in 14 counties and zones
A rapid warm up developed in early March after significant snowfall at the end of February and the beginning of March. The warm up resulted in a rapid snowmelt which was enough to cause minor to moderate flooding on the James and Big Sioux Rivers, Firesteel Creek, and Split Rock Creek, with a small area of major flooding on the lower Big Sioux River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapid warm up developed in early March after significant snowfall at the end of February and the beginning of March. The warm up resulted in a rapid snowmelt which was enough to cause minor to moderate flooding on the James and Big Sioux Rivers, Firesteel Creek, and Split Rock Creek, with a small area of major flooding on the lower Big Sioux River. Lowlands along the rivers were flooded, but no significant damage to farmland, homes, or other property was reported. No significant rain fell during the flooding period, and the flooding subsided during the middle and late part of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 10, 9:30 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 10, 9:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CST SAT MAR 10 2007
.DISCUSSION...
NO CHANGES NEEDED TO FCST. HIGH CLOUDS SPREADING ACRS CWA WITH PC
SKIES EXPECTED. LOWS LOOK GOOD.
.PREV DISCUSSION...
TEMPERATURES MAIN FOCUS AGAIN TODAY...WITH LINGERING SNOW COVER
PREVENTING THE BIGGEST CHALLENGE.
CAN SEE THE SNOW COVER ERODING ALONG THE EDGES ON THE VISIBLE
SATELLITE LOOP TODAY. TEMPS INTO THE MID 40S TO LOWER 50S EVEN WITH
LIGHT EAST FLOW...NOT A TYPICALLY FAVORED DIRECTION FOR MIXING...SO
THINK ESPECIALLY SNOW FREE AREAS SHOULD BE ABLE TO WARM QUITE NICELY
NEXT COUPLE OF DAYS AS LOW LEVEL WINDS SHIFT TO MORE FAVORABLE SOUTH
TO SOUTHWEST DIRECTION. FOR HIGHS TOMORROW AND MONDAY...GENERALLY
WENT WITH FULL MIXING TO AROUND 925MB OVER THE SNOW FREE AREAS...TO
MORE ISOTHERMAL FROM 925-950MB OVER THE DEEPEST SNOW COVER ALONG THE
BUFFALO RIDGE. WARMEST DAY BY FAR WILL BE MONDAY...WHEN 925MB TEMPS
ON BOTH NAM AND GFS CLIMB WELL INTO THE TEENS. NAM BUFKIT SOUNDINGS
TRYING TO SHOW INVERSION ONLY MIXING OUT TO 950MB...IF THAT...AT
MANY LOCATIONS MONDAY AFTERNOON. BUT WITH FAIR AMOUNT OF SUNSHINE
AND FAVORABLE SOUTHWEST MIXING FLOW IN THE LOW LEVELS...DO NOT THINK
INVERSION WILL HOLD THAT STRONG...ESPECIALLY OVER BARE GROUND. EVEN
CONSERVATIVE ISOTHERMAL MIXING IN SOUTHWEST MINNESOTA GIVES MID TO
UPPER 50S...AND WITH ANOTHER DAY AND NIGHT OF GOOD MELTING WEATHER
BETWEEN NOW AND THEN...WOULD NOT BE SURPRISED TO SEE A 60F POP UP
EVEN THERE MONDAY AFTERNOON.
COOL FRONT STILL SLATED TO DROP THROUGH THE AREA MONDAY NIGHT AND
EARLY TUESDAY. NOT REALLY A LOT OF UPPER SUPPORT PUSHING THE FRONT
THROUGH...SO WENT WITH SLIGHTLY SLOWER NAM SOLUTION...THOUGH TIMING
NOT TOO MUCH DIFFERENT FROM GFS. SURFACE FRONT SHOULD COME THROUGH
DRY...WITH BETTER MID-UPPER LEVEL SUPPORT FOR PRECIP LAGGING UNTIL
STRONGER UPPER WAVE CROSSES THE ROCKIES AND PROVIDES FOR INCREASING
MID LEVEL FRONTOGENESIS TUESDAY NIGHT INTO WEDNESDAY. 12Z GFS QUITE
A BIT WARMER IN THE LOW LEVELS AHEAD OF THIS WAVE LATE TUESDAY
NIGHT...WARM ENOUGH TO LIMIT ANY POTENTIAL FOR SNOW. HOWEVER...GFS
HAS NOT SHOWN MUCH RUN-TO-RUN CONSISTENCY IN DEGREE OF COOLING WITH
THIS SYSTEM...SO WILL KEEP MIX OF RAIN/SNOW ACROSS OUR NORTHEAST
CWA LATE TUESDAY NIGHT/EARLY WEDNESDAY FOR NOW.
ZONAL FLOW DURING THE MIDDLE OF NEXT WEEK WILL BECOME SLIGHTLY MORE
AMPLIFIED TOWARDS THE END OF NEXT WEEK...ALLOWING COOLER CANADIAN
AIR TO INFILTRATE THE FA. STILL A QUESTION TO THE EXTENT OF THE COOL
DOWN BUT SHOULD BE CLOSE TO NORMAL FOR THIS TIME OF YEAR. LOOKS AS
THOUGH THE COLDEST AIR WILL BE E INTO THE GREAT LAKES REGION. QUICK
MOVING W TO NW FLOW THROUGH THE EXTENDED CREATING ISSUES WITH MODEL
TIMING...POSITION...AND STRENGTH OF UPPER FEATURES. GFS CONTINUES TO
INDICATE A STRONGER WAVE SOMETIME BETWEEN WED AND THU. WITH LACK OF
MODEL CONTINUITY...LEFT POPS STATUS QUO. CERTAINLY THERE IS A SLIGHT
CHANCE OF AT LEAST A LITTLE MOISTURE ANYWHERE IN THE CWA THROUGH THE
EXTENDED PERIOD. HOWEVER...WITH THE POSSIBLE EXCEPTION OF THE
WED/THU SYSTEM...QPF SHOULD BE VERY LIGHT AND POSES LITTLE
ADDITIONAL THREAT TO ANY ONGOING FLOODING PROBLEMS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
JH/LIEBL
Hazardous weather outlook, Mar 10, 12:38 PM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 PM CST SAT MAR 10 2007
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1238 PM CST SAT MAR 10 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
MILD TEMPERATURES THE PAST FEW DAYS HAVE RAPIDLY MELTED SNOW PACK
ACROSS THE AREA. RUNOFF FROM MELTING SNOW IS CURRENTLY PRODUCING
MINOR TO MODERATE LOW LAND FLOODING ALONG PORTIONS OF THE LOWER
JAMES RIVER. MANY OTHER STREAMS AND RIVERS ACROSS SOUTHEAST SOUTH
DAKOTA WILL CONTINUE TO RISE OVER THE NEXT COUPLE OF DAYS...AS
SNOW CONTINUES TO MELT QUICKLY. GENERALLY...ONLY MINOR TO
MODERATE LOW LAND FLOODING IS EXPECTED. INCREASED RIVER FLOWS CAN
ALSO BE EXPECTED INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY
EARLY NEXT WEEK...AS SNOW RAPIDLY MELT WITH DAYTIME TEMPERATURES
MUCH ABOVE NORMAL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
LIEBL
Flood, Hutchinson
- When
- March 11, 2:00 AM CST to March 26, 7:00 AM CST
- Where
- Hutchinson County, 5 mi N of Milltown to 5 mi SSE of Olivet
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.492, -97.800
Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.
Flood, Yankton
- When
- March 11, 2:00 AM CST to March 26, 7:00 AM CST
- Where
- Yankton County, 9 mi N of Lesterville to 4 mi E of Yankton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.160, -97.600
Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.
Flood, Bon Homme
- When
- March 11, 2:00 AM CST to March 26, 7:00 AM CST
- Where
- Bon Homme County, 3 mi ENE of Scotland
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.167, -97.675
Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.6 feet above flood stage near Scotland on March 15th.
Flood, Turner
- When
- March 11, 7:00 AM CST to March 14, 7:00 AM CST
- Where
- Turner County, Parker to 2 mi S of Centerville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.400, -97.130
Warm temperatures caused a rapid snowmelt which caused the Vermillion River to rise above flood stage for a few days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.2 feet above flood stage at Davis on March 12th.
Flood, Clay
- When
- March 11, 7:00 AM CST to March 14, 7:00 AM CST
- Where
- Clay County, 7 mi NE of Wakonda to 7 mi SE of Wakonda
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.092, -97.002
Warm temperatures caused a rapid snowmelt which caused the Vermillion River to rise above flood stage for a few days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.0 feet above flood stage near Wakonda on March 12th.
Flood, Davison
- When
- March 12, 2:00 AM CST to March 20, 7:00 AM CST
- Where
- Davison County, 10 mi N of Mitchell to 15 mi SE of Mitchell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.865, -98.020
Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.3 feet above flood stage near Mitchell on March 17th. The snowmelt also caused Firesteel creek to flood for a short time, cresting at 2 feet above flood stage on March 13th.
Flood, Hanson
- When
- March 12, 2:00 AM CST to March 20, 7:00 AM CST
- Where
- Hanson County, 10 mi WNW of Alexandria to 10 mi S of Alexandria
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.705, -97.965
Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.
Flood, Union
- When
- March 12, 12:00 PM CST to March 24, 7:00 AM CST
- Where
- Union County, 8 mi ENE of Alcester to 3 mi E of Jefferson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.064, -96.504
Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding varied from minor to major with lowlands near the river flooded. The amount of damage was not known but was not suspected to be large. The river crested at 7.7 feet above flood stage east of Alcester on March 16th.|
Flood, Minnehaha
- When
- March 12, 7:00 PM CST to March 21, 7:00 AM CST
- Where
- Minnehaha County, Dell Rapids to Sioux Falls
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.820, -96.720
Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported. The river crested at 4 feet above flood stage at Dell rapids on March 16th. The snowmelt also caused brief flooding on Split Rock creek near Corson, which crested at 1.4 feet above flood stage on March 12th.
Flood, Beadle
- When
- March 13, 7:00 PM CST to March 17, 7:00 AM CST
- Where
- Beadle County, Huron to 11 mi SSE of (Hon)huron Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.350, -98.220
Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for a few days. The flooding was minor and no damage was reported. The river crested at 0.4 foot above flood stage at Huron early on March 15th.
Flood, Sanborn
- When
- March 13, 7:00 PM CST to March 20, 7:00 AM CST
- Where
- Sanborn County, 11 mi NE of Woonsocket to 4 mi W of Farwell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.162, -98.113
Warm temperatures caused a rapid snowmelt which caused the James River to rise above flood stage for several days. The flooding was minor to locally moderate and no significant damage was reported. The river crested at 2.0 feet above flood stage near Forestburg on March 17th.
Flood, Brookings
- When
- March 13, 7:00 PM CST to March 18, 7:00 AM CST
- Where
- Brookings County, 3 mi W of Brookings to 6 mi S of Brookings
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.320, -96.841
Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported. The river crested at 2.9 feet above flood stage near Brookings on March 15th.
Flood, Moody
- When
- March 13, 7:00 PM CST to March 18, 7:00 AM CST
- Where
- Moody County, 12 mi NW of Flandreau to 4 mi S of Trent
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.173, -96.751
Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.
Flood, Lincoln
- When
- March 13, 7:00 PM CST to March 22, 7:00 AM CST
- Where
- Lincoln County, Sioux Falls to 3 mi S of Hudson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.530, -96.730
Warm temperatures caused a rapid snowmelt which caused the Big Sioux River to rise above flood stage for several days. The flooding was minor to moderate and no significant damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, March 11 to 13, 20073 deaths · $600,000 · 1 in hail · 19 events
- Wildfire in North Carolina, March 11 to 12, 2007$1.0 million · 1 event
- Wildfire in California, March 11 to 14, 20073 injured · $50,000 · 1 event
- Damaging Winds in Texas, March 11, 2007$107,000 · 70 kt wind · 3 events
- High Wind in Montana, March 11 to 12, 200769 kt wind · 13 events
- Hail and Damaging Wind in Texas, March 11, 2007$2,000 · 1 in hail · 8 events
- Flooding in Iowa, March 11 to 24, 20078 events
- Heat in California, March 11 to 16, 20073 events
- Extreme Cold in Alaska, March 11 to 14, 20073 events
- Flash Flood and Hail in Texas, March 11, 20071 in hail · 3 events
- Hail in Oklahoma, March 11, 20071 in hail · 3 events
- Strong Wind in Washington, March 11, 2007$7,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23416, 23417, 23420, 23418, 23419, 23414, 23415, 23425, 23423, 23412, 23413, 23421, 23422, 23424.